Mirapex Causing Insomnia

Discussion in 'Fibromyalgia Main Forum' started by kcollins, Aug 20, 2006.

  1. kcollins

    kcollins New Member

    I finally got my rheumatoligist to Rx mirapex for fibromyalgia last week. I started on 1.5mgs on Friday night and will increase by 1.5mgs each week until target dose of 4.5mgs. On Friday and Sunday nights I could not fall asleep until 4:30 am. I guess I slept Sat. night out of pure exhaustion. Has anyone else had this problem with mirapex? Will this side effect go away after a while? Thanks & Take Care,
    Kathy
  2. StephieBee

    StephieBee New Member

    I started out on .25 mg for 1 week. 2nd week was .50 and 3rd week to .75. That is all I have made it to so far. It actually makes me really tired!

    Perhaps you started on too high of a dose. My doc starts out very low to counteract the side effects.

    But then again drugs can react totally different in different people

    Hugs,
    Stephanie
  3. millennia

    millennia New Member

    It must have cut my sleeping in half! It was a very frustrating side effect. Mirapex helped me a lot with the pain, but I finally went off due to the side effects.
  4. kcollins

    kcollins New Member

    Thank you for the replies.

    Stephie - maybe my dose was started too high. I saw Dr Goldenberg for a second opinion on my FMS years ago too.

    Millenia - what dose were you on when you had this side effect? How long were you on mirapex? I found your profile interesting since my daughter also has bipolar disorder and was diagnosed at a young age. I often wonder if FMS and bipolar are related somehow. Maybe with bipolar in our genes we are having this unusual reaction to mirapex??
    [This Message was Edited on 08/21/2006]
    [This Message was Edited on 08/21/2006]
  5. 1sweetie

    1sweetie New Member

    I have a RLS and after the sleep study have tried several things before I found a "cocktail" of meds that work for me.

    In my opinion, your starting dose is MUCH too high. The neurologist at Duke started me out at .5 mg and I was to increase it to a total of 2 .5 mg per night.

    It made me have severe involuntary movements in both my arms and legs, depression, and made my cognitive problems worse and that was at the .5 only.

    The CFS specialist explained how sensititive we can be to meds and I now take only a .125 dose with Klonopin and Oxycontin.

    Try cutting your pill into 1/4 and see if that works. If it does, it will save you money because they will last a long time. I know I am not an MD but that is high dose for RSL.
  6. kcollins

    kcollins New Member

    I am being treated for FMS rather than RLS with the mirapex and following the dosing (but not necessarily the timetable) from a study that was done for using mirapex for fibro pain. Still sounds like maybe to high of a starting dose.
  7. 1sweetie

    1sweetie New Member

    I have FMS also but I just wanted to let you know that I have trouble with all of the Parkinson's drugs that they give us for FM/CFS. If I could remember, I would give you the whole list.

    My body will only tolerate tiny doses of these meds. I wish I did not have to take any of them.

    Best of luck to you.

  8. kcollins

    kcollins New Member

    bumping for millenia, too
  9. millennia

    millennia New Member

    I can't remember the dose, but I brought the study on mirapex and fibro to my doc and he started me on a very low dose and worked up to the higher dose. It made me sleepy and yet I couldn't sleep. I was on it for a few months. The sleep problem I dealt with, but the nausea kicked in after a few months and I couldn't get passed that. I'm used to being exhausted all the time, it helped so much with the pain I would have sacrificed almost anything.

    As for the bipolar/fibro connection, I can't help you with that. My daughter is adopted, so there is no blood relation there. However, I can say that having a bipolar child can definitely aggravate my symptoms.


  10. kcollins

    kcollins New Member

    Maybe you, your daughter, me & my daughter all have an infectious or viral reason for FMS and BP - could even be environmental

    Would appreciate anyone else's input on mirapex, last night I kept waking up, finally at 2:00 am I took an ambien and finally conked out.

    Take care,
    Kathy
  11. BooBooKtty

    BooBooKtty New Member

    I sure would like to corner Dr. Holman about his mirapex & FMS studies.He said that the only negative reactions were panic & anxiety. What about insomnia? We are getting so many comments on the message boards about mirapex & sleeplessness that it seems apparent there is a very clear side effect for some.

    If trouble sleeping was "no biggie" to the FMS patients in the sleep study--- he's a clinical rheumy--- what kind of sleep meds was he prescribing that actually cancelled out the mirapex sleeplessness? My PCPs have run out of options. When the mirapex insomnia is drug induced, then how can another drug cancel it out?

    I sure would like my Dr. to call this Holman fellow.

    BooBooKtty
  12. wish_to_be_healthy

    wish_to_be_healthy New Member

    And I took it in the morning...But like so many drugs, I can't take the side affects, so I'm comming off of it after 3 weeks...

    If it makes you wired, not tired, try it in the morning...People who are taking the natural amino acid, they are taking it first thing in the morning, on an empty stomach...

    Thant is what I am going to try in about 5 days...when I know the Mirapex is out of my system.

    Suz
    [This Message was Edited on 01/07/2007]
  13. stillfighting

    stillfighting New Member

    I had problems with insomnia initially with .125 mg at night, but in a few days was sleeping like a baby with less daytime sleepiness. I'm at .25 mg now, weaning off klonopin, and so far so good. I'm withholding judgment on the Mirapex until I'm completely off the klonopin, but I think it is going to work well for me.

    It sounds like you started out on too high a dose. My rheumy said it was really important to slowly increase the dose until you find the proper therapeutic dose.

    Someone in this thread mentioned having problems with all the Parkinson's drugs. I had terrible problems with Neurontin--actually had hallucinations, which I thought was due to weaning off klonopin, but now know that it was the Neurontin. I stopped taking it, and gave it to my Mom, who is taking the same dose for neuropathy, and finds it really helpful. So unless you've tried some of the newer dopamine agonists, I wouldn't rule out all anti-Parkinson's drugs.

    Hugs,
    Hilary

  14. Daisys

    Daisys Member

    I took mirapex for many years for RLS. It successfully controlled that, but I also had a sleep disorder for all those years, the FMS alpha intrusion.

    I started on xyrem, and stopped taking mirapex. I was sleeping great, and the xyrem was controlling the RLS. Then I heard about mirapex at higher doses helping with FM symptoms. So, I asked my doctor to prescribe it for me.

    As soon as I started taking it, I started sleeping less, even on xyrem, and when I titrated up, my sleep went down to 3 hours a night only. When I stopped the mirapex, my sleep went back to 8 hours.

    So, for me, I think the effects are dose related, and, if anything, got worse thru the years rather than better.

    I'm working with other treatments for the FM symptoms. Sleep is just too important to compromise.

    I have both CFS/FM if that helps with your analysis.